Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Lincoln, IL

September 8, 2020Woodford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 8, 2020, 3:14 AM CDT for Woodford County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 3:14 AM CDT (08:14 UTC)
Expired
Sep 8, 2020, 6:15 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Woodford County, IL

The radar

The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS53 KILX 080814
FFWILX
ILC203-081115-
/O.NEW.KILX.FF.W.0035.200908T0814Z-200908T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
314 AM CDT Tue Sep 8 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Central Woodford County in central Illinois...

* Until 615 AM CDT.

* At 314 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Eureka, Minonk, Roanoke, Secor and Benson. 

This includes Interstate 39 between mile markers 19 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4083 8893 4066 8933 4076 8933 4093 8902
      4092 8893

FLASH FLOOD...RADAR INDICATED

$$

37
1 follow-up statement
152 
WGUS73 KILX 081112
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
612 AM CDT Tue Sep 8 2020

ILC203-081121-
/O.EXP.KILX.FF.W.0035.000000T0000Z-200908T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford-
612 AM CDT Tue Sep 8 2020

...THE FLASH FLOOD WARNING FOR CENTRAL WOODFORD COUNTY WILL EXPIRE AT
615 AM CDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4083 8893 4066 8933 4076 8933 4093 8902
      4092 8893

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 12:59 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 12:59 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1259 AM CDT Tue Sep 8 2020

.SYNOPSIS...
Issued at 240 PM CDT Mon Sep 7 2020

Isolated to scattered showers and thunderstorms should redevelop
along a frontal boundary across central Illinois early this
evening and move east across the area. Another area of
thunderstorms should develop west of Illinois later tonight and
move across the northern half of the state during the overnight
hours. The outflow boundary from the overnight storms will become
the focus for additional thunderstorms on Tuesday into Tuesday
night. Due to cloud cover and rainfall, overnight lows in the
north will be in the upper 50s to lower 60s. However, where no
rain occurs tonight, overnight lows will only drop into the middle
to upper 60s.

&&

.UPDATE...
Issued at 915 PM CDT Mon Sep 7 2020

A line of elevated storms have finally developed north of the
warm front across our northern counties from Fulton Co to McLean
Co. The instability is supportive of stronger updrafts, with
MUCAPE of 2500 J/kg, but CIN is increasing toward 60-100 J/kg,
which is causing some reduction is full updraft potential. Still,
a few of the stronger storms could produce some dime to nickle
size hail. Damaging wind gusts will be difficult to reach the
ground through the increasing low level inversion. We remain in a
Marginal Risk of Severe storms in the SPC Day 1 outlook, so will
monitor storm progression this evening for intensification.

The latest trend in the CAMs is for the line of storms to remain
relatively stationary across our northern counties until toward
sunrise on Tuesday, when they finally shift northward. That is a
change from previous guidance, that showed a steady but slow
northward progression of the line during the evening, leaving
mainly dry conditions for the last few hours of the night. Have
therefore adjust PoPs/Weather to linger longer in our northern
counties, with a larger area of Likely to Categorical PoPs the
rest of the night across the north. Also trimmed the southern
extent of PoPs due to a northward focus in progress.

The remainder of the forecast details are on track. Updated
forecast info is already available.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 240 PM CDT Mon Sep 7 2020

Isolated to scattered showers and storms should redevelop along a
frontal boundary across central Illinois early this evening and
move east across the area. This front will then move north and
northwest as a warm front, pushing the focus for more precip
further north. Then, another complex of thunderstorms should
develop west of Illinois across Iowa later tonight and move across
the northern half of the state during the overnight hours. Storms
from this complex will move across northern parts of the CWA
overnight so will have definite pops in the north and then taper
to chance pops along I-27. The outflow boundary/front from these
overnight storms will become oriented from the southwest to
northeast during the Tue morning hours and become the focus for
additional thunderstorms on Tuesday, so the highest pops will be
northwest of the IL river with lower pops toward the east.

Due to cloud cover and precip, overnight lows will range from the
upper 50s in the far northwest to the middle to upper 60s across
the central and southeast. A large temp spread is also expected
Tuesday as the boundary/front should be located near the IL
river. This will result in afternoon highs around 70 in the
northwest to the upper 80s in the east and southeast parts of the
CWA.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 240 PM CDT Mon Sep 7 2020

The frontal boundary will still be along the same area Tuesday
night into Wed, keeping the focus for the highest pops northwest
of the IL river. High pressure will then move into the area with
dry and cooler conditions for Wed night through Thur night.
However, this will be short lived as another frontal boundary will
move toward and through the area with more showers and storms for
Fri through the whole weekend. This will be followed by another
dry period Sun night and Mon. Temps will remain on the cooler side
after Wed, with afternoon highs ranging from around 70 to around
80. Overnight lows will be in the 50s to lower 60s through the
extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1259 AM CDT Tue Sep 8 2020

Showers and thunderstorms had developed north of a warm front
(from Springfield to Paris) and affect PIA and BMI since 8-9 pm.
Carried TSRA at BMI and PIA overnight, though more widespread
convection should shift north of BMI and PIA between 07-08Z.
Convection mostly stays north of I-72 overnight though isolated
convection possible toward dawn. Continued LLWS along I-72 from
07-11Z with 2k ft SW winds 35-40 kts. The front will stay near
I-72 during Tue and push slowly south of I-72 by sunset. This
could bring more isolated convection over central IL from mid Tue
afternoon into early Tue evening. Winds to be south in warm
section and NE north of the warm front with speeds of 7-12 kts
and few gusts 15-20 kts at times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...07
Hazardous weather outlook, Sep 7, 3:36 PM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
336 PM CDT Mon Sep 7 2020

ILZ027>031-036>038-081100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
336 PM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening along a
stationary boundary, with more widespread showers and storms
developing during the night. A few storms could be strong to
severe during this evening after sunset, with gusty winds and hail
possible along with locally heavy rains and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be a chance of thunderstorms Tuesday through Wednesday.
Isolated thunderstorms are possible from Friday night through
Sunday. The risk of severe storms is low during this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 6 pm to midnight.

ILZ040>057-061>063-081100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Logan-Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-
Schuyler-Scott-Shelby-Vermilion-
336 PM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms are still possible this
evening along a stationary boundary. A few storms could be strong
to severe, with gusty winds and hail possible, along with locally
heavy rains and cloud to ground lightning. More widespread
showers and storms will be possible last tonight as a complex of
storms moves across northern Illinois. Locally heavy rainfall and
lightning will be the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible from Tuesday through
Wednesday, mainly west of I-57. Isolated thunderstorms are
possible from Friday night through Sunday. The risk of severe
storms is low during this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 6 pm to 10 pm today.

ILZ066>068-071>073-081100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
336 PM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible Saturday through Sunday. The
risk of severe storms is low during this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

In the hours before

Local storm report, Sep 7, 10:53 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 PM CDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       3 SW BLOOMINGTON        40.45N 89.01W
09/07/2020  M3.00 INCH       MCLEAN             IL   NWS EMPLOYEE

            RAIN FELL IN ABOUT AN HOUR AND A HALF.

&&

SHIMON
Special weather statement, Sep 7, 11:42 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1142 PM CDT Mon Sep 7 2020

ILZ029-031-036-037-080545-
Tazewell-Peoria-Woodford-Fulton-
1142 PM CDT Mon Sep 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...EAST
CENTRAL FULTON...CENTRAL TAZEWELL...NORTHERN MASON AND SOUTHERN
PEORIA COUNTIES UNTIL 1245 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. David, or near Canton, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Peoria, Pekin, Canton, East Peoria, Morton, Washington, Bartonville,
Creve Coeur, West Peoria, Germantown Hills, Marquette Heights,
Tremont, Bellevue, Mackinaw, South Pekin, Glasford, Peoria Heights,
North Pekin, Groveland and Norwood.

This includes the following highways...
 Interstate 155 between mile markers 24 and 31.
 Interstate 474 between mile markers 2 and 14.
 Interstate 74 between mile markers 88 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 8949 4052 8936 4043 8988 4044 8993
      4042 8995 4041 9002 4056 9004
TIME...MOT...LOC 0442Z 246DEG 23KT 4050 9000

Shimon
Local storm report, Sep 8, 1:04 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
104 AM CDT TUE SEP 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     HEAVY RAIN       BLOOMINGTON AIRPORT     40.48N 88.92W
09/08/2020  M1.64 INCH       MCLEAN             IL   AWOS

            RAINFALL SINCE 9 PM MONDAY

&&

07
Special weather statement, Sep 8, 1:48 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
148 AM CDT Tue Sep 8 2020

ILZ029>031-037-080730-
Tazewell-Marshall-Peoria-Woodford-
148 AM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...CENTRAL
WOODFORD...NORTHEASTERN TAZEWELL AND SOUTHEASTERN PEORIA COUNTIES
UNTIL 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm over
Creve Coeur, or near Pekin, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peoria, Pekin, Eureka, East Peoria, Morton, Washington, Bartonville,
Creve Coeur, West Peoria, Metamora, Germantown Hills, Marquette
Heights, Roanoke, Bellevue, Washburn, Bay View Gardens, Secor, Peoria
Heights, Cazenovia and North Pekin.

This includes the following highways...
 Interstate 474 between mile markers 3 and 14.
 Interstate 74 between mile markers 89 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 8969 4067 8976 4098 8923 4076 8907
TIME...MOT...LOC 0648Z 236DEG 34KT 4065 8961

Shimon
Special weather statement, Sep 8, 2:42 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
242 AM CDT Tue Sep 8 2020

ILZ031-038-080815-
Woodford-McLean-
242 AM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODFORD AND NORTHWESTERN
MCLEAN COUNTIES UNTIL 315 AM CDT...

At 242 AM CDT, Doppler radar was tracking a strong thunderstorm over
Secor, or 8 miles east of Eureka, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eureka, El Paso, Roanoke, Hudson, Goodfield, Carlock, Secor,
Congerville, Benson, Kappa, Panola, Evergreen Lake and Lake
Bloomington.

This includes the following highways...
 Interstate 39 between mile markers 5 and 25.
 Interstate 74 between mile markers 114 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 8892 4053 8923 4079 8930 4093 8893
TIME...MOT...LOC 0742Z 249DEG 29KT 4073 8911

37
Special weather statement, Sep 8, 3:01 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
301 AM CDT Tue Sep 8 2020

ILZ027-080845-
Knox-
301 AM CDT Tue Sep 8 2020

...SPECIAL WEATHER STATEMENT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm near
North Henderson, or 10 miles northeast of Monmouth, moving east at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Galesburg, Wataga, Oneida, Altona, Victoria, Rio and Henderson.

This includes Interstate 74 between mile markers 34 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4115 9013 4101 9009 4096 9044 4115 9044
TIME...MOT...LOC 0801Z 253DEG 33KT 4104 9054

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:58 PM CDTSpecial Weather StatementILXDeWitt62 min
Sep 7, 10:06 PM CDTAreal Flood WarningILXMcLean3 hr
Sep 7, 10:47 PM CDTFlash Flood WarningILXMcLean2 hr
Sep 7, 11:42 PM CDTSpecial Weather StatementILXTazewell63 min
Sep 8, 1:48 AM CDTSpecial Weather StatementILXWoodford42 min
Sep 8, 2:19 AM CDTFlash Flood WarningILXPeoria, Tazewell3 hr
Sep 8, 2:42 AM CDTSpecial Weather StatementILXWoodford33 min
Sep 8, 3:01 AM CDTSpecial Weather StatementILXKnox44 min
Sep 8, 3:06 PM CDTSpecial Weather StatementILXPiatt39 min
Sep 8, 3:51 PM CDTSpecial Weather StatementILXChampaign39 min
Sep 8, 5:02 PM CDTSpecial Weather StatementILXMoultrie43 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.